Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 41, NWS Cheyenne, WY

June 7, 2005Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 7, 2005, 3:56 PM MDT for Niobrara County, Wyoming. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2005, 3:56 PM MDT (21:56 UTC)
Expired
Jun 7, 2005, 4:22 PM MDT
In force
26 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 129 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 12:45 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 072157
SVRCYS
WYC027-072230-
/O.NEW.KCYS.SV.W.0041.050607T2156Z-050607T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
356 PM MDT TUE JUN 7 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING

* UNTIL 430 PM MDT

* AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MULE CREEK JUNCTION...OR ABOUT 17 MILES WEST OF EDGEMONT...AND
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN NIOBRARA COUNTY AT 410 PM MDT

LAT...LON 4344 10438 4317 10416 4343 10372 4362 10389

$$

RUBIN
3 follow-up statements
000 
WWUS55 KCYS 072208
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT TUE JUN 7 2005

WYC027-072230-
/O.CON.KCYS.SV.W.0041.000000T0000Z-050607T2230Z/
NIOBRARA WY-
408 PM MDT TUE JUN 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM MDT FOR
NORTHEASTERN NIOBRARA COUNTY...

AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
EXTREME NORTHEASTERN NIOBRARA COUNTY...OR ABOUT 15 MILES NORTHWEST OF
EDGEMONT...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN NIOBRARA COUNTY AT 410 PM MDT

LAT...LON 4347 10427 4326 10414 4343 10372 4362 10389

$$

RUBIN
000 
WWUS55 KCYS 072218
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
417 PM MDT TUE JUN 7 2005

WYC027-072230-
/O.CON.KCYS.SV.W.0041.000000T0000Z-050607T2230Z/
NIOBRARA WY-
417 PM MDT TUE JUN 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM MDT FOR
NORTHEASTERN NIOBRARA COUNTY...

AT 417 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED OVER EXTREME NORTHEASTERN NIOBRARA 
COUNTY...OR ABOUT 12 MILES WEST OF EDGEMONT...MOVING NORTHEAST AT 15 
MPH.

LAT...LON 4349 10420 4322 10412 4343 10372 4362 10389

$$

RUBIN
000 
WWUS55 KCYS 072222
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
422 PM MDT TUE JUN 7 2005

WYC027-072231-
/O.CAN.KCYS.SV.W.0041.000000T0000Z-050607T2230Z/
NIOBRARA WY-
422 PM MDT TUE JUN 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NIOBRARA COUNTY
IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING 
EARLIER HAS MOVED EAST OF NIOBRARA COUNTY...SO THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4349 10420 4322 10412 4343 10372 4362 10389

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:28 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 7, 2:28 PM MDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
228 PM MDT TUE JUN 7 2005

.SHORT TERM...SURFACE LOW DEVELOPING OVER CENTRAL WYOMING AT MID
AFTERNOON WAS FURTHER WEST THAN MODEL PROJECTIONS.  THE FEATURE WILL
MOVE EAST THROUGH TONIGHT AND WILL BRING A DEVELOPING COLD FRONT
ACROSS THE CWA THIS EVENING.  A SHORTWAVE TROUGH CURRENTLY OVER THE
SOUTHWEST PART OF WYOMING WILL LIFT NORTHEAST AS WELL TONIGHT.  THE
LIFT...SHEAR AND BUOYANCY IN THE NORTHERN PART OF THE CWA APPEAR TO
BE FAVORABLE FOR STRONG THUNDERSTORMS DURING THE EVENING.  HAIL AND
STRONG WIND GUSTS ARE THE MAIN THREAT...WITH EVEN TORNADIC STORMS
POSSIBLE DUE TO THE 0 TO 3 KM SHEAR.  WITH THE COLD AIR ADVECTION
BEHIND THE FRONT THE WEST WINDS WILL INCREASE.  WITH THE 20Z SURFACE
PRESSURE RISES UPSTREAM OF 3MB AND 700 MB WINDS UP TO 45 MPH BELIEVE
THAT THE WINDS IN MOST PLACES SHOULD REMAIN BELOW HIGH WIND CRITERIA
LEVELS.  WILL CANCEL THE PREVIOUSLY ISSUED HIGH WIND WATCH FOR THE
LARAMIE RANGE AND PLATTE COUNTY...BUT KEEP WIND GUSTS TO AROUND 50
MPH.  OF COURSE THE WINDS WILL BE ENHANCED BY CONVECTION...AT LEAST
FROM THE LARAMIE RANGE WESTWARD...WITH KRWL REPORTING A GUST TO 49
KNOTS SHORTLY AFTER 20Z.  CLEARING SHOULD TAKE PLACE WITH THE FRONT
AND SHORTWAVE TROUGH PASSAGE.  PRECIPITABLE WATER VALUES INCREASE
OVER THE AREA FROM THE LARAMIE RANGE TO SOUTH OF A KEAN TO KBPT LINE
WEDNESDAY AFTERNOON.  RISK OF SEVERE DOES NOT LOOK AS GREAT AS THAT
OF THIS AFTERNOON AND EVENING...BUT WILL BUMP UP POPS SOME IN THAT
AREA.  TEMPERATURES IN MOST AREAS WILL BE SIMILAR TO A BIT COOLER
ON WEDNESDAY THAN THAT OF TODAY.

.LONG TERM...WED NIGHT...LOW LEVEL CONVERGENCE BOUNDARY SETS UP TO
THE LEE OF THE LARAMIE RANGE THUS EXPECT SCATTERED TSTMS TO CONTINUE
MUCH OF THE NIGHT...MOST NUMEROUS FROM I-25 EASTWARD.

THU...SW FLOW ALOFT CONTINUES. WITH ADEQUATE MOISTURE AND
INSTABILITY ALONG WITH LOW LEVEL MECHANICAL LIFT EAST OF THE
MTNS...EXPECT SCATTERED AFTERNOON/EVENING TSTMS. RELATIVELY COOL DAY
WITH CLOUD COVER.

THU NIGHT/FRI...ANOTHER SHORTWAVE TROUGH APPROACHES. LOW/MID LEVELS
SATURATE QUITE NICELY PER NAM/GFS SOLUTIONS...THUS EXPECT
SHOWERS/TSTMS TO BECOME FAIRLY WIDESPREAD. WITH COOL LOW
LEVELS...SHOWERS WILL BE MORE NUMEROUS THAN TSTMS. IF THE MODELS
VERIFY ...HIGHS WILL STRUGGLE TO REACH THE 60S EAST OF THE LARAMIE
RANGE...WELL BELOW MEX MOS GUIDANCE HIGHS. WILL UNDERCUT GUIDANCE
HIGHS FOR NOW. LATER SHIFTS WILL LIKELY NEED TO LOWER MAXIMA.

SAT/SUN...12/12Z GFS RUN SHOWING IMPRESSIVE UPPER TROUGH MOVING
ACROSS WHICH WILL KEEP OUR WEATHER COOL AND UNSETTLED. WILL MAINTAIN
CURRENT MAXIMUM TEMPERATURE FORECAST...ALTHOUGH IF GFS VERIFIES
...HIGHS WILL BE COOLER. CHANCE OF AFTERNOON/EVENING TSTMS LOOKS
WARRANTED.

MON/TUE...DRYING AND WARMING TREND AS THE FLOW ALOFT BECOMES ZONAL
AND LOW/MID LEVEL MOISTURE DECREASES. EXPECT HIGH TEMPERATURES BACK
NEAR NORMAL BASED ON PROGGED 850 MB TEMPERATURES.   RUBIN

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLOOD WARNING PART OF LARAMIE VALLEY UNTIL 9 AM WEDNESDAY.
     ZONE 65.
NE...NONE.

&&

WEILAND/RUBIN
Hazardous weather outlook, Jun 7, 10:36 AM MDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1036 AM MDT TUE JUN 7 2005

NEZ001>003-019>021-054-055-WYZ059>063-065-068>070-081130-
BANNER NE-BOX BUTTE NE-CHEYENNE NE-CHEYENNE FOOTHILLS WY-CONVERSE WY-
DAWES NE-GOSHEN WY-KIMBALL NE-LARAMIE VALLEY WY-MORRILL NE-
NIOBRARA WY-NORTH CARBON WY-PINE BLUFFS WY-SCOTTS BLUFF NE-SIOUX NE-
SNOWY RANGE WY-SOUTHWEST CARBON WY-
1036 AM MDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST WYOMING AND
THE WESTERN NEBRASKA PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE ATMOSPHERE WILL BECOME MOIST AND UNSTABLE MAINLY IN THE AREA
FROM DOUGLAS TO ALLIANCE THIS AFTERNOON AND EARLY EVENING.  IN
ADDITION...WIND SHEAR WILL BE FAVORABLE IN THAT AREA DURING THAT
TIME.  A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP BY EARLY
TO MID AFTERNOON...WITH THE STORMS MOVING TO THE NORTHEAST AT 35 MPH.
OVER MOST OF THE AREA THE THUNDERSTORMS WILL PRODUCE WIND GUSTS UP
TO 50 MPH...LIGHT TO MODERATE RAINFALL AND THE POSSIBILITY OF SMALL
HAIL.

IN THE AREA FROM DOUGLAS TO ALLIANCE...SOME STORMS WILL PRODUCE
SEVERE WEATHER.  HAIL UP TO AN INCH AND A HALF IN DIAMETER AND WIND
GUSTS TO 60 MPH ARE POSSIBLE ALONG WITH HEAVY RAIN AND CONSIDERABLE
LIGHTNING.

ALSO...A FLOOD WARNING REMAINS IN EFFECT FOR THE LARAMIE RIVER NEAR
LARAMIE THROUGH 9 AM WEDNESDAY.  PLEASE REFER TO CYSFLWCYS FOR
FURTHER INFORMATION ON THE FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST MAINLY
THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE AREA FROM DOUGLAS TO
ALLIANCE AFTER 2 PM.

WYZ064-066-067-081130-
LARAMIE RANGE WY-NORTH LARAMIE RANGE WY-PLATTE WY-
1036 AM MDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LARAMIE RANGE AND PLATTE
COUNTY OF SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WATCH HAS BEEN POSTED FOR THIS EVENING.  STRONG WINDS ARE
EXPECTED TO DEVELOP BY THIS EVENING WITH GUSTS IN EXCESS OF 60 MPH
POSSIBLE.  THE WINDS WILL DIMINISH LATER IN THE EVENING.  WIDELY
SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP THIS AFTERNOON
THEN MOVE OUT OF THE AREA THIS EVENING.  THOSE STORMS ARE NOT
ANTICIPATED TO PRODUCE SEVERE WEATHER...BUT GUSTY WINDS ARE LIKELY
FROM THE ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST MAINLY
THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEILAND

In the hours before

Special weather statement, Jun 7, 12:43 PM MDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1243 PM MDT TUE JUN 7 2005

WYZ059>060-064-080200-
CONVERSE-NORTH LARAMIE RANGE-NIOBRARA-
1243 PM MDT TUE JUN 7 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
426 IN EFFECT UNTIL 8 PM MDT FOR THE FOLLOWING AREA...

IN WYOMING THIS WATCH INCLUDES 2 COUNTIES

IN EAST CENTRAL WYOMING

CONVERSE... NIOBRARA...

THIS INCLUDES THE CITIES OF...DOUGLAS...GLENROCK AND LUSK.

WEILAND
Special weather statement, Jun 7, 2:51 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
251 PM MDT TUE JUN 7 2005

NEZ001>003-080500-
BOX BUTTE-DAWES-SIOUX-
251 PM MDT TUE JUN 7 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 428 IN
EFFECT UNTIL 11 PM MDT FOR THE FOLLOWING AREA...

IN NEBRASKA THIS WATCH INCLUDES 3 COUNTIES

IN WESTERN NEBRASKA

BOX BUTTE... DAWES... SIOUX...

THIS INCLUDES THE CITIES OF...ALLIANCE...HARRISON AND CHADRON.

WYZ059>060-064-080200-
CONVERSE-NORTH LARAMIE RANGE-NIOBRARA-
251 PM MDT TUE JUN 7 2005

...SEVERE THUNDERSTORM WATCH NUMBER 426 REMAINS VALID UNTIL 8 PM MDT
FOR THE FOLLOWING AREA...

IN WYOMING THIS WATCH INCLUDES 2 COUNTIES

IN EAST CENTRAL WYOMING

CONVERSE... NIOBRARA...

THIS INCLUDES THE CITIES OF...DOUGLAS...GLENROCK AND LUSK.

WEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:26 PM MDTSevere Thunderstorm WarningCYSLaramie67 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.